Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 5, 2003, 7:42 PM EDT for Sumter County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 7:42 PM EDT (23:42 UTC)
- Expired
- May 5, 2003, 8:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Sumter County, SC
The radar
The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
097
WUUS52 KCAE 052342
SVRCAE
SCC085-060030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
741 PM EDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 830 PM EDT.
* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SUMTER..MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SUMTER
EAST SUMTER.
LAT...LON 3402 8037 3388 8046 3391 8010 3399 7992
3402 7996
MWCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:40 PM EDT, 6 hours 2 minutes earlier.
Area forecast discussion, May 5, 1:40 PM EDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 140 PM EDT MON MAY 5 2003 THE MAIN FORECAST PROBLEM IS THE SEVERE THUNDERSTORM AND FLOOD THREAT TONIGHT. SATELLITE SHOWS THE HIGH MOISTURE AND SHEAR WITH LOW CLOUDINESS MOVING NORTHWARD FROM THE GULF OF MEXICO AND HIGH CLOUDINESS RAPIDLY STREAMING WESTWARD. EXPECT THE WARM FRONT THAT EXTENDS THROUGH THE SOUTH PART OF THE FORECAST AREA EARLY THIS AFTERNOON WILL EXTEND THROUGH THE CENTRAL OR NORTH PART TONIGHT. THE LATEST MSAS SHOWS LI/S NEAR -5 SOUTH AND WEST OF THE FORECAST AREA SO THE ETA/S FORECAST OF MODERATE INSTABILITY MOVING INTO THE FORECAST AREA APPEARS REASONABLE SO SEVERE THUNDERSTORMS MAY OCCUR. THE STRONG SHEAR ASSOCIATED WITH THE WARM FRONT MAY ALSO HELP CAUSE TORNADOES. EXPECT THE GREATEST THREAT BETWEEN 00Z AND 06Z TONIGHT AHEAD OF AN H5 SHORTWAVE SHOWN BY THE RUC AND ETA. THE MAIN PROBLEM MAY BECOME FLOODING LATE TONIGHT. THE ETA FORECASTS PRECIPITABLE WATER NEAR 2 INCHES AT 06Z AND TRAINING MAY OCCUR ALONG THE WEST-EAST FRONT...PROBABLY ACROSS THE NORTH PART OF THE FORECAST AREA. A FLOOD WATCH MAY BE NEEDED LATER TONIGHT. EXPECT LESS THUNDERSTORM COVERAGE TUESDAY THROUGH WEDNESDAY. THE FRONT SHOULD BE NORTH OF THE AREA...BUT A WEAK LEE TROUGH AND A SERIES OF DIFFICULT TO TIME H5 SHORT WAVE TROUGHS SUPPORTS KEEPING CHANCE POPS. THE ETA CONTINUES TO FORECAST MODERATE INSTABILITY AND A STRONG WIND FIELD SO A SEVERE THREAT WILL CONTINUE. BASED ON CURRENT RADAR WILL USE THE HIGHER GUIDANCE POPS TONIGHT... ESPECIALLY IN THE NORTH PART. OTHERWISE...PLAN TO USE THE GUIDANCE CONSENSUS FOR POPS AND TEMPERATURES. EXTENDED...PLAN TO LOWER POPS TO SLIGHT CHANCE. THE MRF CONTINUES TO KEEP THE FRONT NORTH OF THE FORECAST AREA. GENERALLY PLAN TO USE THE ENSEMBLE MEAN FOR POPS AND TEMPERATURES EXCEPT WILL FORECAST PERSISTENT TEMPERATURES AND NOT USE THE COOLING TREND TOWARD CLIMATOLOGY PER HPC GUIDANCE. FCSTID = 5 CAE 68 89 69 89 / 70 40 30 30 AGS 68 89 67 89 / 50 40 30 30 SSC 67 89 66 87 / 70 40 30 30 OGB 68 89 67 89 / 50 40 30 30 .CAE... GA...NONE. SC...NONE. RJL
Hazardous weather outlook, May 5, 5:24 AM EDT, 14 hours 18 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 524 AM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... AFTERNOON AND EVENING THUNDERSTORMS MAY BECOME SEVERE LATER TODAY. LARGE HAIL AND WIND GUSTS TO 65 MPH ARE POSSIBLE. THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME AND FLASH FLOODING MAY BE A CONCERN IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN... THE THREAT OF SEVERE WEATHER IS EXPECTED FOR TUESDAY AS AN UNSTABLE AND MOIST AIRMASS WILL REMAIN OVER THE AREA. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Special weather statement, May 5, 7:21 PM EDT, 21 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-060300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 721 PM EDT MON MAY 05 2003 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS FROM 9 PM UNTIL 3 AM... A SLOW MOVING WARM FRONT NEAR ORANGEBURG THIS EVENING WILL MOVE NORTHWARD ACROSS THE AREA THROUGH MIDNIGHT. THE AIRMASS WILL BE VERY UNSTABLE AND THERE WILL BE A THREAT OF THUNDERSTORMS FROM 9 PM UNTIL 3 AM. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH AND POSSIBLY SOME HAIL. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO MONITOR THE POSSIBILITY OF SEVERE WEATHER AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. TTH
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.